Friday, February 3, 2017

Dropping Your Cortisone Dose



A woman wrote in who is eating little and gaining a lot of weight while taking hydrocortisone and prednisone. She wants to cut back on her medication dose. This is my response to her.

It takes months to slowly drop a hydrocortisone dose. This should only be done under a doctor's supervision. You cut just a few mgs (milligrams) every couple of weeks or a month.

If you are gaining a lot of weight while eating little, then your cortisone medication may be too high. I always monitored my blood sugar and blood pressure. When they started rising, I knew it was time to cut back on my dose. Your adrenal production of cortisone can be measured by blood and salvia tests. Also, weight gain can be caused by other problems such as a low thyroid, so check with your doctor.

15 - 20 mg for hydrocortisone or 20 - 30 mg for cortisone acetate a day is the normal starting dose for Addison's Disease (very low adrenal function). You can die if you suddenly quit taking cortisone medication. Cutting your cortisone dose should only be done under a doctor's supervision. Slowly tapering allows your adrenal glands to begin producing cortisone. If they do not respond, you may need to continue taking cortisone until your body is not as stressed. Your body may need more time to heal and may still need the continued adrenal support of adrenal medication such as hydrocortisone. If your adrenal glands are not producing enough cortisone, then you need to take cortisone medication. If you adrenal glands are just a little low, you can take adrenal supplements to boost their function.


Praying for you. Don't give up. Make notes on what helps and what makes you worse and take this health journal with you to talk with your doctor. It may help to make your doctor visits more productive.

(see my posts on adrenal medication)

No comments:

Post a Comment